Alabama, 2005

Hail in Alabama, March 30, 2005

March 30, 2005 · NWS HUN · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 30, 8:40 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 30, 8:40 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 PM CST WED MAR 30 2005

.UPDATE...
SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED OVER EAST-CENTRAL MS.
THESE ARE MOVING NORTHEAST AT AROUND 40 MPH. ELSEWHERE...LINE
SEGMENTS OF SEVERE THUNDERSTORMS HAVE DEVELOPED TO THE WEST...
AHEAD OF A SURFACE TROUGH OR DRY LINE THAT EXTENDS FROM SOUTHEAST MO
DOWN TO SOUTHWEST AR. THESE STORMS ARE MOVING EAST AT A SLOWER PACE.
IN BETWEEN THE TWO THUNDERSTORM AREAS ARE SEVERAL SHOWERS...
SOME INTO NORTHWEST AL.

ALTHOUGH THE EARLIER OUTLOOK FROM THE STORM PREDICTION CENTER FOR
OUR WESTERN SECTIONS HAS BEEN DOWNGRADED FROM A MODERATE TO SLIGHT
RISK OF SEVERE THUNDERSTORMS...THE PROSPECTS FOR SEVERE WEATHER
ACROSS NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN ARE STILL
FAVORABLE. THE CAPPING INVERSION HAS BEEN WEAKENING THROUGH THE
EVENING HOURS DUE TO RAPID ADVECTION OF DEEPER MOISTURE INTO THE
AREA. THUS...WE WILL CONTINUE THE SEVERE THUNDERSTORM REMARKS IN
THE ZONE FORECASTS FOR TONIGHT. AT THIS TIME...THE MAIN THREATS
APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. STRONG STORMS ARE
EXPECTED FIRST IN NORTHWEST AL CLOSER TO MIDNIGHT...WITH EASTWARD
PROGRESSION DURING THE OVERNIGHT HOURS.

THE ONLY CHANGE TO THE ZONE FORECASTS FOR TONIGHT WILL BE TO
INCREASE THE POPS TO 80 PERCENT IN NORTHWEST AL.
&&

.PREV DISCUSSION...
ACTIVE WX WILL RESUME TONIGHT WITH APPROACH OF SFC BOUNDARY.
CURRENT VIS IMAGERY INDICATES TOWERING CUMULUS NOW DEVELOPING ACROSS
CENTRAL AR WITH ECHOES SHOWING UP ON KLZK RADAR AS CAPPING INVERSION
HAS ERODED RIGHT ON SCHEDULE.  DEWPTS IN THIS AREA HAVE INCREASED
INTO THE 60S IN REGION OF STRONG MOISTURE TRANSPORT.  TEMPS ACROSS
TN VALLEY NOW INTO THE MIDDLE 70S WITH SLOW INCREASE IN MOISTURE AS
UPPER 50S DEWPTS APPROACHING JUST TO OUR SOUTH.  PROFILER TO THE
EAST OF FRONTAL BOUNDARY AT BLOOMFIELD MO INDICATE STRONG FLOW ALOFT
(50KTS AT 2KM) WITH A SLIGHTLY BACKING TO SFC WINDS.  FORECAST
CONCERNS CONTINUE TO REVOLVE AROUND SVR POTENTIAL NEXT 48 HOURS.

SHORT TERM (TONIGHT THROUGH SAT)...
TOUGH FCST ON TAP FOR SHORT TERM WITH MINOR DIFFERENCES BTWN
NAM/GFS SOLNS.  INITIALIZATION OF 12Z NAM40 INDICATES MODEL IS
ALREADY OVERDONE WITH DEWPT FIELD ACROSS SOUTHERN MS AND LA.
PROGRESS OF HIGHER LL MOISTURE IMMEDIATELY AHEAD OF FRONTAL BOUNDARY
WILL WORK INTO FA TONIGHT AND WILL PLAY A LARGE PART IN AMOUNT OF
INSTABILITY FOR STORMS TO WORK WITH.

ALMOST ENTIRE FA REMAINS IN SLIGHT RISK WITH MODERATE RISK ACROSS
WESTERN COUNTIES PER SPC SWODY1.  CONVECTIVE DEVELOPMENT NOW
OCCURRING WEST OF MS RIVER WILL SPREAD INTO NORTHWEST ALABAMA BEFORE
MIDNIGHT.  SHEAR PROFILES ARE FAVORABLE FOR ISOLD TORNADOES WITH
0-3KM SRH VALUES BTWN 200-300 M2/S2.  DRAWBACK TO TORNADO THREAT
WILL BE HIGH LCLS CALCULATED OFF NAM40 SOUNDINGS FCST TO BE AROUND
4KFT AND APPROACHING HIGH RANGE WITH RESPECT TO TORNADIC POTENTIAL.
FLOW IS FCST TO BACK BRIEFLY TO THE SOUTHEAST AHEAD OF FRONT AND
WILL HELP ENHANCE SHEAR VALUES.  MAIN CONCERN FOR TORNADIC THREAT
WILL BE SUPERCELLS THAT ARE ABLE TO DEVELOP AHEAD OF THE MAIN LINE.
SECONDARY THREAT EXISTS AS STORMS EVOLVE INTO SQUALL LINE AND
LEWPS/BOWS DEVELOP IN THE LINE.  PRIMARY SVR THREAT OVERNIGHT WILL
BE DAMAGING WINDS WITH VERY STRONG FLOW ALOFT.  STORMS THAT ARE ABLE
TO ROTATE WILL ALSO STAND POSSIBILITY OF PRODUCING LARGE HAIL.

FRONT WILL MOVE OUT OF FA BTWN 18-21Z THURSDAY.  IT IS FCST TO
BECOME STATIONARY JUST SOUTH OF FA PER NAM/GFS.  FRONTAL PROGRESS
AND PLACEMENT OF ANY ADDITIONAL BOUNDARIES WILL POSE A THREAT FOR
ADDITIONAL CONVECTIVE RE-DEVELOPMENT TOMORROW AFTERNOON.  ALTHOUGH
ATMOS REMAINS UNSTABLE...LINGERING CLOUD COVER MAY IMPEDE
DEVELOPMENT AND WILL ONLY GO LOW CHANCE POPS FOR MAJORITY OF THE
AREA BTWN 18-00Z TIMEFRAME.

AS PREVIOUSLY MENTIONED...FRONTAL BOUNDARY WILL BE IN VICINITY THUR
NIGHT.  SFC LOW FCST BY NAM AND GFS WILL RIDE ALONG FRONT OVERNIGHT.
AT THIS TIME...IT APPEARS STORMS WILL DEVELOP TO WEST AND FORM INTO
AN MCS.  MAIN THREAT WITH THIS SYSTEM WILL BE DAMAGING WINDS AS MCS
MOVES ACROSS.  STRONG DYNAMICS WILL MOVE ACROSS TN VALLEY DURING THE
NIGHT WITH ENHANCED CONVERGENCE NR SFC LOW AND DIFFLUENCE AHEAD OF
5H TROF.  PW VALUES INCREASE TO BTWN 1.50-1.75 INCHES AND THREAT FOR
HEAVY RAINFALL WILL EXIST THRU FRIDAY MORNING.  WILL NEED TO MONITOR
FLOODING POTENTIAL WITH AMOUNTS BTWN 1-2 INCHES POSSIBLE.

RAIN WILL LINGER BEHIND FRONT ON FRIDAY WITH 5H TROF MOVING EAST.
CAA BEHIND FRONT WILL NOT ALLOW FOR MUCH TEMP RISE...WITH HIGHS SOME
10-15 DEGREES COOLER THAN PREVIOUS DAYS.

EXTENDED (SUN THROUGH WED)...
DID NOT MAKE ANY WHOLESALE CHANGES TO EXTENDED PORTIONS.  SFC HIGH
WILL INFLUENCE AREA WX INTO MONDAY.  HIGH SHIFTS EAST AND ALLOWS
SOUTHERLY FLOW TO RETURN.  NEXT SYSTEM PROGGED TO APPROACH TN VALLEY
TUES NIGHT.  GFS MUCH MORE AGGRESSIVE AND AMPLIFIED WITH 5H TROF AS
COMPARED TO ECMWF...ALTHOUGH BOTH AGREE ON GENERAL LOCATION BY DAY
6.  SFC LOW FCST TO MOVE ACROSS CENTRAL AND SOUTHERN ALABAMA AND
THUS MAY LESSEN RAIN CHANCES HERE.  WILL ADD POPS TO TUES NIGHT AND
WED AT THIS TIME WITH SOUTHWEST FLOW AND S/WAVES ROTATING OUT OF
BASE OF THE TROF.

PB
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Mar 30, 7:45 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
745 PM CST WED MAR 30 2005

ALZ001>010-016-TNZ076-096-097-311100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
745 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE..

.DAY ONE...(THROUGH TONIGHT)...

A STRONG STORM SYSTEM WILL CONTINUE TO APPROACH FROM THE SOUTH
AND WEST. THE ATMOSPHERE ACROSS THE TENNESSEE VALLEY CONTINUES TO
BECOME INCREASINGLY UNSTABLE AS LOWER LEVEL GULF MOISTURE INCREASES.

SHOWERS AND THUNDERSTORMS WILL BEGIN TO AFFECT NORTHWEST ALABAMA
BETWEEN 9 PM AND MIDNIGHT...AND SPREAD EASTWARD OVER THE REMAINDER OF
THE AREA THROUGH THE OVERNIGHT HOURS. THE PRIMARY THREATS WITH THESE
STORMS WILL BE DAMAGING WIND GUSTS OVER 60 MPH AND 3/4 INCH HAIL OR
GREATER. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

SHOWERS AND THUNDERSTORMS SHOULD END ACROSS THE VALLEY DURING
THURSDAY MORNING.

ANOTHER SECOND SYSTEM IS FORECAST TO DEVELOP ALONG THE GULF COAST
THURSDAY NIGHT AND MOVE TOWARD THE TENNESSEE VALLEY. THIS SYSTEM
WILL BRING ANOTHER ROUND OF SHOWER AND THUNDERSTORM ACTIVITY WITH
HEAVIER RAINFALL TO THE REGION. DRYING CONDITIONS AND COOLER
TEMPERATURES ARE EXPECTED THIS UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED TONIGHT.

24

The radar

The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Franklin

When
March 30, 9:45 PM CST to 9:47 PM CST
Where
Franklin County, Red Bay
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.433, -88.133

Penny size hail reported.

Hail, Franklin

When
March 30, 10:17 PM CST to 10:19 PM CST
Where
Franklin County, 6 mi ENE of Red Bay
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.467, -88.033

Golf ball size hail reported between Red Bay and Belgreen.

Hail, Franklin

When
March 30, 11:00 PM CST to 11:02 PM CST
Where
Franklin County, Phil Campbell
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.350, -87.700

Penny size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444619, 5444620, 5444621.